Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 79, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 13, 2021, 4:07 PM EDT for Lenawee County, Monroe County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 13, 2021, 5:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lenawee County, MI, Monroe County, MI
The radar
The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:51 PM EDT | TSTM WND DMG | Lambertville, MI | DISPATCH REPORTS DOWNED TREES AND POWER LINES IN SOUTHERN MONROE COUNTY NEAR LAMBERTVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012
WUUS53 KDTX 132007
SVRDTX
MIC091-115-132115-
/O.NEW.KDTX.SV.W.0079.210813T2007Z-210813T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
407 PM EDT Fri Aug 13 2021
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Monroe County in southeastern Michigan...
Southern Lenawee County in southeastern Michigan...
* Until 515 PM EDT.
* At 406 PM EDT, severe thunderstorms were located along a line
extending from near Grosse Ile to Petersburg to near Fayette,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Flat Rock, Dundee and Petersburg around 410 PM EDT.
Ida around 425 PM EDT.
Lambertville around 430 PM EDT.
Temperance around 435 PM EDT.
Monroe around 450 PM EDT.
Luna Pier around 455 PM EDT.
Other locations impacted by these severe thunderstorms include
Newport, Seneca, Lime Creek, Estral Beach, Munson, Ogden Center,
Canandaigua, Toledo Beach, Erie and South Rockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 8436 4191 8381 4210 8330 4200 8313
4190 8325 4189 8331 4182 8337 4173 8340
4173 8347 4171 8436
TIME...MOT...LOC 2006Z 288DEG 16KT 4209 8319 4189 8371 4170 8428
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SC3 follow-up statements
389
WWUS53 KDTX 132027
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
427 PM EDT Fri Aug 13 2021
MIC091-115-132115-
/O.CON.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Monroe MI-Lenawee MI-
427 PM EDT Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MONROE AND SOUTHEASTERN LENAWEE COUNTIES...
At 426 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Flat Rock to near Ida to 8 miles east
of Morenci, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Ida around 430 PM EDT.
Temperance around 435 PM EDT.
Monroe around 450 PM EDT.
Luna Pier around 455 PM EDT.
Ottawa Lake around 515 PM EDT.
Lambertville around 530 PM EDT.
Other locations impacted by these severe thunderstorms include
Newport, Estral Beach, Ogden Center, Toledo Beach, Erie, Woodland
Beach, Stony Point, Bolles Harbor, Samaria and Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 8415 4179 8413 4188 8380 4205 8332
4200 8313 4190 8325 4189 8331 4182 8337
4173 8340
TIME...MOT...LOC 2026Z 287DEG 16KT 4200 8323 4186 8360 4174 8406
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SC288
WWUS53 KDTX 132051
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
451 PM EDT Fri Aug 13 2021
MIC091-132101-
/O.CAN.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Lenawee MI-
451 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LENAWEE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4189 8376 4205 8332 4200 8313 4190 8325
4190 8330 4182 8337 4173 8340 4173 8376
TIME...MOT...LOC 2051Z 287DEG 16KT 4190 8325 4183 8347 4176 8375
$$
MIC115-132115-
/O.CON.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Monroe MI-
451 PM EDT Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MONROE COUNTY...
At 451 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Monroe to near Luna Pier to Ottawa
Lake, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Monroe and Luna Pier around 455 PM EDT.
Other locations impacted by these severe thunderstorms include
Newport, Samaria, Estral Beach, Toledo Beach, Erie, Woodland Beach,
Stony Point, La Salle, Bolles Harbor and Detroit Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4189 8376 4205 8332 4200 8313 4190 8325
4190 8330 4182 8337 4173 8340 4173 8376
TIME...MOT...LOC 2051Z 287DEG 16KT 4190 8325 4183 8347 4176 8375
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SC048
WWUS53 KDTX 132111
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
511 PM EDT Fri Aug 13 2021
MIC115-132120-
/O.EXP.KDTX.SV.W.0079.000000T0000Z-210813T2115Z/
Monroe MI-
511 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
515 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
LAT...LON 4189 8376 4205 8332 4200 8313 4190 8325
4190 8330 4182 8337 4173 8340 4173 8376
TIME...MOT...LOC 2110Z 288DEG 16KT 4187 8314 4180 8336 4173 8364
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:39 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 13, 2:39 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 239 PM EDT Fri Aug 13 2021 .DISCUSSION... The cold front is slowly dropping across SE MI this afternoon, currently residing in between I-69 and M-59. Dewpoints south of the front are still around 70 which has allowed modest instability to develop. SPC mesoanalysis shows 1000+ J/kg of ML/SBCAPE which is matched in current CAM runs along with modest mid-level lapse rates a bit over 6 C/km. Forcing/convergence is not particularly strong along the front however it has been enough for isolated shower development so far this afternoon. Given the available instability, isolated to widely scattered showers and thunderstorms are possible through the rest of the afternoon and into the evening. While an isolated stronger wind gust can't be ruled out, any storms that do develop are expected to stay below severe intensity. Scattered rain chances come to an end this evening (by around 00Z) as the front finally clears the area. Much drier air follows the front with upstream dewpoints over northern lower already down in the low 50s/upper 40s helping to clear skies out for tonight. Lows will fall into the 50s for most areas. Dry, comfortable weather pattern develops late this evening as a broad Canadian high settles over the Great Lakes region. High pressure holds over the region through the weekend and into the day Monday. A thermal trough simultaneously moves across the state this weekend due to upper leveling troughing over the northern lakes/Ontario. 850mb temps fall to 7-9C Saturday before recovering slightly Sunday by reaching 10-11C. With mostly sunny skies, highs will still reach to mid to upper 70s Saturday and upper 70s near 80 Sunday (with very little humidity). However this setup also brings cooler nights as lows drop into the mid 50s each night. Pattern change becomes possible Tuesday as weak upper trough develops across the central part of the country allowing weak shortwaves to lift into the area. This weak trough in concert with sprawling Bermuda high pressure sets up southerly flow across the Mississippi Valley allowing Gulf moisture to work north, eventually reaching the Great Lakes by mid week. The remnants of TD Fred will be something to watch next week as it's forecast to track into the Tennessee Valley early Wednesday. && .MARINE... Northwesterly flow to continue through tomorrow following the frontal passage earlier this morning. Winds remain light, at or below 15 kts, and diminish further through the weekend as high pressure expands into the region. Northwesterly flow becomes southwesterly on Sunday as the high pressure center tracks overhead. Dry conditions persist through Monday, before rain chances return on Tuesday as a warm front lifts through the region. && .PREV DISCUSSION... Issued at 731 AM EDT Fri Aug 13 2021 AVIATION... The southern edge or periphery of upper level jet will expand to the south today increasing broad convergence over Southeast Michigan. The increase in larger scale convergence will then help sharpen or augment a low level cold frontal boundary that is already slipping southward across the Great Lakes. The combination of the front with residual instability and moisture will bring the potential for an isolated shower and thunderstorm to the Detroit terminals primarily in the 19-21Z time window. Maintained a VCSH group this afternoon for the Detroit terminals that was introduced earlier in an amendment. For DTW...The potential exists for an isolated shower or thunderstorms this afternoon with brief MVFR. DTW THRESHOLD PROBABILITIES... * High for ceiling at or below 5000 ft today. * Low for thunderstorms this afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...KDK MARINE.......MV AVIATION.....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 13, 4:20 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 420 AM EDT Fri Aug 13 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 420 AM EDT Fri Aug 13 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorm this morning into the early afternoon as a cold front drops through the area. These storms are not expected to be severe although an isolated gust to 60 mph cannot be ruled out. Urban/low lying flooding are also possible as storms will be affecting locations that have received several inches of rain in recent days. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. LCZ460-LEZ444-LHZ421-422-441>443-462>464-140900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 420 AM EDT Fri Aug 13 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorm this morning into the early afternoon as a cold front drops through the area. These storms are not expected to be severe although an isolated gust to 50 knots cannot be ruled out. Storm motion will be west to east at 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. LHZ361>363-140900- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- 420 AM EDT Fri Aug 13 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
In the hours before
Special weather statement, Aug 13, 3:29 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Fri Aug 13 2021
MIZ076-082-083-132045-
Lenawee MI-Monroe MI-Wayne MI-
329 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of Monroe, south central
Wayne and southern Lenawee Counties through 445 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wyandotte to near Dundee to
near Morenci. Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Maybee around 335 PM EDT.
Carleton around 355 PM EDT.
Flat Rock and Blissfield around 405 PM EDT.
Trenton, Grosse Ile, Deerfield and Ottawa Lake around 415 PM EDT.
Petersburg around 420 PM EDT.
Temperance around 430 PM EDT.
Monroe and Luna Pier around 445 PM EDT.
Other locations impacted by these storms include Newport, Seneca,
Gibraltar, Estral Beach, Ogden Center, Toledo Beach, Erie, South
Rockwood, Woodland Beach and Stony Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 8436 4217 8313 4212 8312 4205 8315
4199 8313 4190 8325 4190 8330 4181 8337
4173 8352 4172 8384
TIME...MOT...LOC 1928Z 256DEG 27KT 4219 8303 4200 8362 4179 8423
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:29 PM EDT | Special Weather Statement | DTX | Monroe | 76 min |
| Aug 13, 3:45 PM EDT | Special Marine Warning | DTX | 90 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.